Does chemotherapy cause coughing?
My 58 year old mother is getting a second round of chemotherapy to fight her pancreatic cancer, and now she has begun coughing persistently. Could this actually be caused by the chemo, or is it a sign that the cancer has spread to her lungs?
Questions about side effects from chemotherapy are best answered by the treating oncologist. Acute onset symptoms such as chest pain, shortness of breath, severe pain, or bleeding may also require immediate evaluation in the emergency room. Cough in a patient undergoing chemotherapy can mean many different things. first, it is possible for cough to be a side effect of certain chemotherapy drugs. Evaluating whether this is a possibility would require a close analysis of the chemotherapy drugs a patient received as well as the timeline of when the cough started relative to the chemotherapy administration. Second, many chemotherapy medications (and cancer itself) can depress a person's immune system and make infections more likely. A cough can be a sign of a developing respiratory infection, especially if it is accompanied by fever, chills, or coughing up sputum. Metastatic cancer to the lungs can also cause symptoms, possibly including cough. Evaluating this possibility would likely require further physical exam, history, and even imaging studies. Overall, cough in a patient with cancer who is undergoing chemotherapy could mean several different things. The cough could be an insignificant symptom that will pass, or it could be a sign of more serious illness. For that reason, it is best to have such symptoms evaluated by a physician, preferably the treating oncologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- Why do my fingertips get numb or hurt?
- Can chemotherapy result in an extremely runny nose?
- I bruised my knee and below it falling a week ago. What should I do?
- I drank alcohol while taking Meloxicam. Did I cause severe damage to my liver, stomach, or should I be fine?
- What are the effects of skipping the 7 different colored (white) pills in my birth control pack?
Need More Info?